USIMD logo
  USIMD home USIMD log In Sign Up!
USIMD Life : Your Healthy Living. Click Here!
Welcome, USIMD.com medical contents search July 25, 2014
       USIMD Life
       Medical Supplies
       Calorie Count
       Self-Diagnosis
       Physician Search
       Message Board
      E-mail Doctor
      E-mail Veterinarian
      Self-Diagnosis
      Health-O-Matic Meter
      Calorie Count
      Natural Medicine
      Vitamins & Minerals
      Alternative Living
      My Health Chart
      Diseases & Treatments
      Atlas of Diseases
      Sexually Transmitted
      Diseases
      Drug Information
      Illegal Drugs
      Lab & Diagnostic Tests
      Internal Medicine
      Women’s Health
      Pediatrics
      Eye Disorders
      Skin Disorders
      Headache
      Mental Health
      Radiology
      Neurology
      Allergy
      Resource Links
      Physician Directory
      Dentist Directory
      Hospital Directory





Cutaneous Drug Reactions

more about Cutaneous Drug Reactions


Drug eruption, medicamentosa dermatitis



  • Adverse reactions to medications or drugs may include a range of symptoms and may even be fatal.  Reactions often affect the entire body, including the skin.  This section will discuss skin changes that may result from certain drugs.

  • Maculo -- papular eruptions-a less severe skin reaction that resembles a viral-like rash (e.g., Measles).  The rash appears as pin-sized, raised, sometimes itchy and reddish lesions.  There are also flat red patches seen on the arms and upper body.  Mouth lesions may also appear.  The rash appears for several days (up to 3 weeks) after the drug has been started.
  • Fixed drug reactions -- usually seen in the same spot every time the drug is taken.  They often appear 1-2 hours after drug ingestion, application, or injection.  The lesions are pink, round or oval patches that may occur anywhere on the skin, and tend to change to a darker color after several weeks to months, then disappear.
  • Hives appear as itchy red, thick, swollen wheals or patches.  There may be puffiness of eyelids and lips as well.  This occurs within one hour after taking the drug and if it affects the windpipe, choking and difficulty breathing may lead to death.  Most cases resolve within 24 hours.
  • Angioedema is similar to Hives but effects deeper layers of skin and the mucous membranes (e.g., lining of the eyes, mouth, and genitals).
  • Erythema Multiforme (Stevens-Johnson syndrome) is a severe skin reaction that starts as red, round patches (target lesions) which spread and join together, form blisters (Bullous lesions), and peel off.  They affect the mucous membranes, and if not treated could be fatal.
  • Scaly eczematous rash at knee and elbow bends are also seen.
  • Photosensitivity reactions -- occur in reaction to any drug that makes the skin sensitive to sunlight, causing various degrees of damage when exposed to sunlight (or any UV light source).
  • The reactions may be phototoxic (i.e., the drug interacts with UV radiation in the skin), photo-allergic (in the presence of UV light, the drug undergoes alteration and the patient is allergic to that).  Phototoxic reactions, which resemble sunburn, are more common than the allergic variety.
  • Skin necrosis can occur.

  • The origin and development may be immunologically mediated or non-immunologically mediated, as the case may be.  The immune system is the body's natural defense against infection (like an army), made up of white blood cells, antibodies (e.g., IgE), and mast cells that release mediators such as histamine.
  • In some individuals, the immune system (which normally functions to fight cancers, infections, and so-called foreign invaders) reacts aggressively against a particular medication, releasing in the process antibodies and various chemicals that affect the skin and other organs.  These changes vary from minor skin alterations such as a rash, to severe skin destruction (necrosis).
  • Drug reactions may vary from minutes to hours to days.
  • NSAIDs (e.g., aspirin), ACE inhibitors (e.g., Captopril), Codeine, antibiotics (e.g., Penicillin, Sulfonamide, Tetracycline), anti-malarials, antifungals (e.g., Griseofluvin), blood thinners such as Coumadin, sedatives (e.g., barbiturates), seizure medications (e.g., Dilantin, Tegretol), and even gold are only a few of the medications that cause a wide range of skin reactions.

  • Clinical exam and a detailed medical history (i.e., medications, lotions, herbs, etc.)
  • Skin testing -- done if IgE mediated reaction is suspected as the cause
  • Stopping the drug is often helpful in diagnosing.

  • Illnesses that require drug therapy
  • Previous drug reactions
  • Drugs, hair dyes, food coloring or additives, shampoos, lotions, oils, supplements, soaps detergents, and herbal products all may cause drug reactions in some.

  • Stop the offending agent
  • Therapy depends on the type and severity of the reaction
  • Breathing problems, wheezing, choking, difficulty swallowing, and sudden drop in blood pressure are all indications for emergency treatment.
  • Mild cases -- medications for itching or pain may be recommended.
  • Remember to make sure not to take the offending medication ever again.  A "med alert" bracelet is helpful.
  • Be aware that other drugs containing the same or similar compounds will cause like reactions, so check with your pharmacy and doctor for crossover.
  • Make sure that your doctors are all aware of all your allergies.




more about Cutaneous Drug Reactions


If you want your friend to read or know about this article, Click here






medical contents search

Home   |   About Us   |   Contact Us   |   Employment Ad   |   Help

Terms and Conditions under which this service is provided to you. Read our Privacy Policy.
Copyright © 2002 - 2003 USIMD, Inc All right reserved.